Mississippi, 2013

Hail and Damaging Winds in Mississippi, July 13 to 14, 2013

July 13 to 14, 2013 · NWS JAN · 8 events in 6 counties and zones

An upper level disturbance interacted with abundant gulf moisture in place across the region to kick off several severe storms during the period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level disturbance interacted with abundant gulf moisture in place across the region to kick off several severe storms during the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 13, 1:54 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 13, 1:54 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT SAT JUL 13 2013

.SHORT TERM...
ONE OF THE MORE UNUSUAL MID-SUMMER WEATHER PATTERNS I HAVE SEEN OVER
THE CONUS WILL GUIDE OUR WEATHER IN THE SHORT TERM. UPPER LEVEL LOW
CURRENTLY OVER THE LOWER OH VALLEY WILL CONTINUE TO FAIRLY RAPIDLY
RETROGRADE W-SW AT 15-20 KT...AND BY THIS TIME TOMORROW WILL BE OVER
EASTERN OK...AS MASSIVE MID/UPPER LEVEL RIDGE WITH 500 MB HEIGHTS
APPROACHING 6000 M REPLACES IT ACROSS OHIO VALLEY REGION BY EARLY
NEXT WEEK. AS THE LOW GETS TO THE SOUTHERN PLAINS...DEEP E-SE FLOW
IN ITS SE QUADRANT WILL ENABLE MOISTURE TO SURGE BACK INTO AREA.
PRECIPITABLE WATER VALUES CURRENTLY IN EXCESS OF 2" CURRENTLY RESIDE
OVER GA/FL...AND BY MONDAY SHOULD BE OVER THE ARKLAMISS REGION.

AS FAR AS SENSIBLE WEATHER IMPACTS...UPDATED GRIDS EARLIER TO INCLUDE
MORE CLOUDS FOR WESTERN AREAS THIS AFTERNOON AS AREA OF MID/HI CLOUDS
HAS CONTINUED TO THICKEN AS IT DROPS SW AHEAD OF UPPER LOW. SCATTERED
SHOWERS AND STORMS HAVE CONTNIUED TO DEVELOP JUST E OF OUR FORECAST
AREA OVER SW AL AND COASTAL MS. LAPS/RUC SHOW THAT FAR SE SECTIONS OF
OUR AREA HAVE BECOME RATHER UNSTABLE WITH SBCAPE VALUES APPROACHING
4000 J/KG AND VERTICAL TOTALS AROUND 26C. HIGH RES MODELS CONTINUE TO
INDICATE POTENTIAL FOR CURRENT ACTIVITY TO BUILD NW INTO THE I-59
CORRIDOR...AND GIVEN THE CURRENT PARAMETERS FEEL IT IS PRUDENT TO
MENTION POSSIBILITY OF AN ISOLATED GUSTY STRONG STORM IN THE FAR SE
THIS EVENING. OVERALL ACTIVITY SHOULD DIMINISH WITH SUNSET...BUT A
FEW SHOWERS COULD LINGER/REDEVELOP IN THE FAR E OVERNIGHT AS BETTER
TROPICAL MOISTURE ADVECTS TOWARD AREA.

SUNDAY SHOULD SEE INCREASING COVERAGE OF SHRA/TSRA DUE TO IMPROVED
MOISTURE ADVECTION AND ASSISTANCE FROM RIGHT ENTRANCE REGION OF UPPER
JET ON EAST SIDE OF LOW. BETTER LAPSE RATES WILL BE RETREATING
W...BUT THERE CERTAINLY COULD BE A ZONE WHERE BETTER MOISTURE AND
LAPSE RATES OVERLAP TO PROVIDE AN ENHANCED RISK OF STRONGER STORMS.
HOWEVER...WHERE THAT MAY END UP OCCURRING IS STILL QUITE
UNCERTAIN...AND GIVEN THE SETUP WILL LET LATER SHIFTS EVALUATE THE
MICROBURST PARAMETERS BEFORE INCLUDING ANY MENTION IN HWO. LOCALIZED
HEAVY RAINFALL IS ALSO A CONCERN PARTICULARLY IN EASTERN MS AS PW
VALUES INCREASE TO NEAR 2". GIVEN INCREASINGLY TROPICAL NATURE OF
ATMOSPHERE SOME SCATTERED SHRA/TSRA COULD CONTINUE TO POP UP THROUGH
SUNDAY NIGHT. MONDAY PW VALUES AOA 2" BECOME ENTRENCHED OVER MOST OF
THE AREA. HEAVY RAIN COULD BE A BIT MORE OF A CONCERN MONDAY AS FLOW
BECOMES INCREASINGLY UNIDIRECTIONAL AND SOMEWHAT WEAKER THAN SUNDAY.
THIS RESULTS IN CORFIDI VECTORS WITH MAGNITUDES OF 0-5 KT...IMPLYING
INCREASED POTENTIAL FOR TRAINING AND LOCALIZED HEAVY RAINFALL
AMOUNTS. LATER SHIFTS WILL WANT TO KEEP AN EYE ON THIS. RAISED POPS
ABOVE GFS MOS GUIDANCE FOR MONDAY CLOSER TO NAM VALUES.

AS FAR AS TEMPERATURES...INCREASED CLOUDS AND MOISTURE SHOULD KEEP
MAXES AT BAY...AND SEE MINS MODERATING TO CLOSER TO SEASONAL NORMS
THAN WHAT WAS SEEN THIS MORNING. OVERALL GUIDANCE LOOKED GOOD.

.LONG TERM...
UPPER LOW WILL CONTINUE TO PULL WEST AND WEAKEN WITH OUR AREA
BECOMING INCREASINGLY INFLUENCED BY STRONG SUBTROPICAL RIDGE TO OUR
N. ONLY TWEAK TO LONG TERM WAS TO RAISE TEMPS A COUPLE OF DEGS ON FRI
GIVEN GFS/EC LOW LEVEL TEMPS SUPPORTING MID TO UPPER 90S. DEPENDING
ON HOW THE RAINFALL EVOLVES OVER THE NEXT COUPLE OF DAYS...COULD ACTUALLY
SEE A FEW SPOTS MAKE A RUN FOR THE CENTURY MARK LATE IN THE WEEK
GIVEN THAT MOST OF OUR AREA HAS SEEN BELOW TO WELL BELOW NORMAL
RAINFALL OVER THE LAST 30 DAYS...ESPECIALLY THE DELTA.

&&

.AVIATION...
VFR CONDS AND LGT NLY SFC WINDS CAN BE XPCTD THRU THE
REST OF THE DAY...WITH THE WINDS BECMG SELY LATER TONIGHT. ISOLD
SHRA/TSRA ARE PSBL ACROSS FAR ERN/SERN MS THIS AFTN...BEFORE
SHRA/TSRA CHANCES RETURN AREAWIDE TOMORROW. GUSTY WINDS AND SMALL
HAIL MAY VERY WELL ACCOMPANY THE ACTIVITY TOMORROW. MVFR VSBY
RESTRICTIONS WL BE PSBL AT HBG/MEI/JAN/HKS 10-13Z TOMORROW...
TRENDING VFR THEREAFTER. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       67  89  71  90 /   8  35  34  40
MERIDIAN      67  87  70  89 /  18  57  40  36
VICKSBURG     65  90  70  90 /   6  24  24  39
HATTIESBURG   70  89  71  90 /  25  42  30  45
NATCHEZ       68  88  69  89 /   9  24  17  39
GREENVILLE    67  90  70  90 /   5  26  37  46
GREENWOOD     68  89  70  90 /   6  41  45  45

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

AEG/BK
Hazardous weather outlook, Jul 13, 1:33 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT SAT JUL 13 2013

MSZ066-072>074-141945-
JONES-MARION-LAMAR-FORREST-
233 PM CDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON INTO
THE FIRST PART OF THE EVENING AS MOISTURE BEGINS TO MOVE BACK ACROSS
THE AREA. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS OF 40 TO
50 MPH AS WELL AS SMALL HAIL. FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND HEAVY DOWNPOURS CAN BE ANTICIPATED WITH THIS ACTIVITY AS
WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>065-141945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-
233 PM CDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Lamar

When
July 13, 4:47 PM CST
Where
Lamar County, 0.69 mi N of Talowah
Measured
0.75 in hail
Reported by
Public
Coordinates
31.080, -89.430

Hail, Clarke

When
July 13, 6:05 PM CST
Where
Clarke County, 0.91 mi NW of Elwood
Measured
0.75 in hail
Reported by
Public
Coordinates
32.040, -88.790

Thunderstorm Wind, Jasper

When
July 13, 9:55 PM CST
Where
Jasper County, 2.34 mi W of Turnerville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.020, -89.240

The roof was blown down off a mobile home along County Road 16-142.

Thunderstorm Wind, Claiborne

When
July 14, 2:35 PM CST
Where
Claiborne County, 0.91 mi NW of Tillman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.860, -90.940

Trees were blown down along Pine Grove Road.

Thunderstorm Wind, Jefferson

When
July 14, 3:06 PM CST
Where
Jefferson County, 0.59 mi E of Union Church
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.680, -90.790

A tree was blown down along Highway 28.

Thunderstorm Wind, Hinds

When
July 14, 3:55 PM CST
Where
Hinds County, 1.38 mi S of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.100, -90.620

Several trees were blown down in the area.

Thunderstorm Wind, Hinds

When
July 14, 4:22 PM CST
Where
Hinds County, 0.88 mi SE of Raymond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.260, -90.421

Several trees blown down around Raymond.

Hail, Hinds

When
July 14, 4:25 PM CST
Where
Hinds County, 0.9 mi SE of Raymond
Measured
0.75 in hail
Reported by
Public
Coordinates
32.260, -90.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461298, 461299, 461301, 461302, 461303, 461305, 470961, 461309.